Texas, 2016

Heavy Snow in Texas, January 26, 2016

January 26, 2016 · NWS MAF · 1 event in 1 county or zone

An upper level trough translated southeastward over west Texas and resulted in heavy snowfall over the Stockton Plateau.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough translated southeastward over west Texas and resulted in heavy snowfall over the Stockton Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 26, 9:29 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 26, 9:29 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
929 AM CST TUE JAN 26 2016

.UPDATE...

Update to adjust the probability of precipitation, precipitation
type and snowfall totals through today.

&&

.DISCUSSION...

A difficult forecast is not going to get any easier through this
morning and afternoon as a cold ua trough translates southeastward
over the region.  A cold front has pushed south through the Rio
Grande with surface temperatures in the 30s and 40s over most of the
area, except 20s and low 30s in the Guadalupe Mountains and higher
elevations of the Davis Mountains.

Precipitation is expected to develop over the area through this
morning, and in particular this afternoon.  Forecast soundings
indicate a fairly cold column of air above the surface, which will
yield a mix of rain and snow, except over the eastern Permian Basin,
Lower Trans Pecos and into the Big Bend where precipitation will
likely be all rain through the morning.  However, as the above
mentioned ua trough moves over the area, at least a couple of
mesoscale bands of moderate to heavy snow are anticipated to develop
with fairly strong deep layer lift, including in the dendritic
growth layer.  Although surface temperatures will generally be too
warm, that is, in the mid 30s to lower 40s, for snow to accumulate
appreciably, surface temperatures will likely cool to the lower to
mid 30s under the bands of snowfall.  In the Guadalupe and Davis
Mountains, freezing temperatures will not be as hard to come by.
Therefore, the biggest forecast challenge will be to determine where
exactly the bands of heavier snow will set up.

The latest indications are one of the heavier bands will be where
the precipitation is currently falling over the Lower Trans Pecos
and Stockton Plateau, with rain, sleet and snow changing over to
snow due in part to evaporative cooling of lower portions of the
column, and the entire column cooling under the ua trough this
afternoon.  Another band is expected to form over or near the Davis
Mountains, then spread northeastward into the southern and central
Permian Basin this afternoon.  Think 1 to 3 inches of snow could
accumulate in these areas, especially on grassy surfaces.  We are
not expected to see a lot of snow/ice accumulations on roadways due
to the marginally cold surface temperatures.  But locations along
and east of the Davis Mountains where the elevation is a little
higher and upslope flow could enhance precipitation, some ice could
form on roads there, in particular the Interstate 10 and 20 split in
southwestern Reeves county.  Lastly, will leave the Winter Weather
Advisory in its current configuration until the afternoon forecast
issuance, but note that snowfall amounts may end of on the light
side across the SE NM Plains, Guadalupe Mountains and over the
northern most fringe of the Advisory in the northern Permian Basin.
An inch or less of snow appears to be most likely in these areas.

&&

.PREV DISCUSSION... /issued 529 AM CST TUE JAN 26 2016/

AVIATION...

VFR conditions will prevail this morning before low clouds move
in by early afternoon. Rain and snow will also develop with
lowering visbys possible. Clouds should begin to lift after sunset
as the storm system moves off to the east.

.PREV DISCUSSION... /issued 523 AM CST TUE JAN 26 2016/

.Snow Returns to West Texas and Southeast New Mexico today...

WV imagery shows an upper trough over central NM, set to merge
w/SW flow aloft over West Texas and Southeast New Mexico later
this morning. At the sfc, models develop and area of isentropic
upglide along the Texas/NM border and extending to the Permian
Basin by 15Z, which then develops SE to the Davis/Apache Mtns and
extending to the srn Permian Basin be 00Z Wed. Forecast soundings
are set to saturate quickly over the next 6-8 hrs, thru the
dendritic growth zone most locations by 18Z. Forecast soundings
pretty much point to snow most locations...with warm noses never
getting above 0C until near the Big Bend/Lwr Trans Pecos. However,
QPFs look light enough to keep snowfall amounts of 3" or less, and
we've opted to issue winter wx advisory for most of the FA thru
this evening. Day shift may want to cancel early if precip tapers
off before then.

Otherwise, a fairly benign week lies ahead, w/models bringing a
dry trough thru the region Friday or Friday night, and another
passing to the north Monday. Critical fire wx days will be
possible w/the passing of these troughs, especially Monday,
mainly due to increased 20' winds. Temps will climb above-normal
by Thu afternoon, and remain so thru the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     38  26  50  31 /  70  10   0   0
Carlsbad                       40  25  52  26 /  60  10   0   0
Dryden                         50  34  56  30 /  70  40   0   0
Fort Stockton                  42  28  49  33 /  80  20   0   0
Guadalupe Pass                 41  26  46  31 /  50  10   0   0
Hobbs                          44  26  51  30 /  60  10   0   0
Marfa                          43  21  49  20 /  50  10   0   0
Midland Intl Airport           43  25  47  26 /  70  10   0   0
Odessa                         41  28  48  27 /  70  10   0   0
Wink                           43  29  52  26 /  70  10   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Winter Weather Advisory until 11 PM MST this evening for Central
     Lea County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

TX...Winter Weather Advisory until midnight CST /11 PM MST/ tonight
     for Andrews-Crane-Davis/Apache Mountains Area-Ector-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Pecos-Reagan-Reeves County and Upper Trans Pecos-Upton-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

&&

67/80
Hazardous weather outlook, Jan 26, 3:53 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CST TUE JAN 26 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
353 AM CST TUE JAN 26 2016 /253 AM MST TUE JAN 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN AND SNOW IS POSSIBLE ACROSS THE AREA TODAY. SOME
SNOW MAY BE HEAVY AT TIMES. THE BEST CHANCE FOR ACCUMULATING SNOW
WILL BE ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...THE
CENTRAL AND SOUTHERN PERMIAN BASIN...DAVIS AND GUADALUPE
MOUNTAINS AND STOCKTON PLATEAU. ACCUMULATIONS HERE MAY REACH ONE
TO THREE INCHES WITH PERHAPS SLIGHTLY HIGHER AMOUNTS IN THE HIGHER
ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THESE LOCATIONS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Pecos

When
January 26, 11:16 AM CST to 8:53 PM CST
Where
Pecos forecast zone
Reported by
Law Enforcement
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Snowfall of 4-5 inches reported in Fort Stockton, but 6-8 inches of snowfall reported 2 miles south of Fort Stockton. Interstate 10 had only one lane open due to heavy snowfall and the power company in Fort Stockton reported up to 2,000 people were without power.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610462.